Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Generating sets
for compact semisimple Lie groups

Author: Michael Field
Journal: Proc. Amer. Math. Soc. 127 (1999), 3361-3365
MSC (1991): Primary 22E15
Published electronically: May 4, 1999
MathSciNet review: 1618662
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\Gamma$ be a compact connected semisimple Lie group. We prove that the subset of $\Gamma^2$ consisting of pairs $(g, h)$ which topologically generate $\Gamma$ is Zariski open.

References [Enhancements On Off] (What's this?)

  • 1. J F Adams. Lectures on Lie Groups. The University of Chicago Press, Chicago and London, 1982.
  • 2. H Auerbach. `Sur les groupes linéaires bornés (III)', Studia Mat, V (1934), 43-49.
  • 3. Theodor Bröcker and Tammo tom Dieck, Representations of compact Lie groups, Graduate Texts in Mathematics, vol. 98, Springer-Verlag, New York, 1985. MR 781344
  • 4. Charles W. Curtis and Irving Reiner, Representation theory of finite groups and associative algebras, Pure and Applied Mathematics, Vol. XI, Interscience Publishers, a division of John Wiley & Sons, New York-London, 1962. MR 0144979
  • 5. M J Field and W Parry. `Stable ergodicity of skew extensions by compact Lie groups', Topology 38 (1999), 167-187. CMP 98:17
  • 6. M Goto. `A theorem on compact semi-simple groups', J. Math. Soc. Japan 1 (1949), 270-272. MR 11:497d
  • 7. Karl Heinrich Hofmann and Sidney A. Morris, Weight and 𝑐, J. Pure Appl. Algebra 68 (1990), no. 1-2, 181–194. Special issue in honor of B. Banaschewski. MR 1082789,
  • 8. M Kuranishi. `Two element generations on semi-simple Lie groups', Kodai math. Sem. Report, (1949), 9-10. MR 11:640a
  • 9. M Kuranishi. `On everywhere dense imbedding of free groups in Lie groups', Nagoya Math. J. 2 (1951), 63-71. MR 12:802c
  • 10. A. L. Onishchik and È. B. Vinberg, Lie groups and algebraic groups, Springer Series in Soviet Mathematics, Springer-Verlag, Berlin, 1990. Translated from the Russian and with a preface by D. A. Leites. MR 1064110
  • 11. J Schreier et S Ulam, `Sur le nombre des générateurs d'un groupe topologique compact et connexe', Fund. Math. 24 (1935), 302-304.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 22E15

Retrieve articles in all journals with MSC (1991): 22E15

Additional Information

Michael Field

Received by editor(s): September 24, 1997
Received by editor(s) in revised form: January 20, 1998
Published electronically: May 4, 1999
Additional Notes: This research was supported in part by NSF Grant DMS-1551704 and Texas Advanced Research Program Award 1127681
Communicated by: Roe W. Goodman
Article copyright: © Copyright 1999 American Mathematical Society